This case takes place in New Jersey and involves an elderly female patient who died after undergoing surgery for a stomach disorder. When the patient awoke after her surgery, she was given a combination of narcotic sedatives, and was found to be unresponsive the next morning. The nurse practitioner determined the patient did not need to be sedated, and she was given Narcan to counter the sedative. Upon awaking, the patient was in significant pain, and her blood pressure had dropped significantly. The patient was moved off the ICU, and was occasionally checked over the next few hours. A few days after undergoing surgery the patient collapsed, speculatively from a pulmonary embolism. The patient coded and passed away shortly thereafter.
Expert Witness Response E-001692
As a practicing Internist with active hospitalized patient care for the past 21 years, I have taken care of thousands of elderly patients with the combination of conditions seen here. As a subset of those patients, I have managed the care of dozens of patients who have undergone surgery for a variety of conditions, including the stomach disorder mentioned here. I have seen one patient collapse and expire from an autopsy-confirmed Pulmonary Embolism (who collapsed while heading into the bathroom of her hospital room). I have managed over 200 cases of excess narcotic administration, many times with the use of Narcan. I have managed thousands of cases of hypotension and am most familiar with the standards of care required in choice of intravenous medications and/or fluids for that. Based on the summary, I believe there were significant gaps in care here.
Contact this expert witness